Friday, April 8, 2016

Tumor Lysis Syndrome

Today in morning report we discussed a case of newly diagnosed lymphoma and tumor lysis syndrome. Here are a few key points based on our discussion this morning.

Tumor lysis syndrome is an emergency. There are a few oncologic emergencies that every internist should be able to identify and manage. This is one of them. The major concerns with tumor lysis syndrome (TLS) include the complications associated with electrolyte abnormalities and renal failure. There are two ways to describe tumor lysis syndrome: Laboratory TLS involves the typical biochemical abnormalities in the right clinical context. Clinical TLS is laboratory TLS plus one of (1) increased creatinine, (2)  cardiac arrhythmia, or (3) seizure.

Think of the pathophysiology to remember the biochemical abnormalities. Think about what is actually happening to the cells in tumor lysis syndrome. The cells are rapidly being destroyed with the intracellular contents being spilled into the systemic circulation. Since cells are full of potassium, phosphate and nucleic acid; you get hyperkalemia, hyperphosphatemia and hyperuricemia. Hypocalcemia also occurs because the calcium precipitates with phosphate. The deposition of uric acid and calcium phosphate in the renal tubules causes AKI.

An ounce of prevention is worth a pound of cure. It is important to identify patients at high risk of tumor lysis syndrome so that they can receive appropriate prophylaxis in order to reduce the risk that they develop full blown TLS.  Patients at increased risk of TLS include those with rapidly growing malignancy, hematologic malignancies and those with high tumor burden. Tumor lysis syndrome can occur spontaneously (like in our patient) but is commonly triggered by chemotherapy.  Prophylaxis for TLS includes IV hydration and uric acid lowering agents – allopurinol or rasburicase – depending on the risk.

Treatment of TLS involves close monitoring, fluids and uric acid lowering agents. If your patient is diagnosed with TLS, the first thing to do is place the patient on a cardiac monitor and check electrolytes frequently. Acutely treat any dangerous electrolyte abnormalities and start IV hydration to wash out the uric acid and calcium phosphate crystals. Rasburicase is also used to reduce uric acid levels. Consider dialysis if the symptoms/AKI are severe or if the electrolyte abnormalities are persistent. 

Check out this great review from the NEJM: The Tumor Lysis Syndrome. Scott C. Howard, M.D., Deborah P. Jones, M.D., and Ching-Hon Pui, M.D.N Engl J Med 2011; 364:1844-1854. http://www.nejm.org/doi/full/10.1056/NEJMra0904569 

No comments :